As a medical professional it is our duty to educate the patient and family members about the medications they are receiving. Especially what the medication is used for, how it will benefit them, and signs and symptoms to report. Most importantly the patient should notify the nurse or physician when they are experiencing an allergic reaction to any medication. Symptoms to report are swelling of the mouth, lips or throat, itching, skin rash or difficulty breathing. The medical professional should follow hospital protocol for anaphylactic reactions. One of the side effects that the patient should know about when receiving Nitroglycerin is that they will experience a headache. If the physician orders Tylenol or pain medication, the patient may receive it to help with the headache. If the patient is aware that this medication will cause a headache, they are less likely to be anxious when starting the medication. The headache is caused by the vasodilation effect of the Nitroglycerin.
Knowing how Nitroglycerin works in the body, decreasing preload and after load, dilating the arteries in the body, etc. It is plain and clear to see why Nitroglycerin should NEVER be used DURING Cardiac Arrest. Everyday in the medical profession we are ever learning new things and that drugs can be used for multiple conditions. If you are ever unfamiliar with the medicine, take the time to know it’s properties and how it could or could not be beneficial to the condition.